The addictive power of heroin and its use among those in their teens often leads to an end of their education and delays their entry into work, marriage, higher education, entering the military, and other activities that their peers are undertaking a study by NIDA found. Although the CDC found in a 2011 study that the use of heroin has remained flat for teens, the use of heroin is still a concern for this vulnerable age group.
Heroin may be injected, smoked, or inhaled through the nose and teens are more likely to first use heroin by means other than injection. Dr. Herb Kleber, Director of The Center on Addiction and Substance Abuse (CASA), says that "non-injection makes it psychologically easier to start, removing the needle barrier and letting the individual delude himself or herself that such use is not dangerous or addicting." However, one can die from an overdose or become addicted from these non-injecting routes as well. As the perceived risk went down, so did the age of first use of heroin.
Those who are addicted to heroin may need to have frequent access to it (three times a day is typical), so they may make excuses for having to be by themselves frequently. After a dose, they may show signs of sedation, such as a slowed, shuffling gait or nodding off. They may need extra money to support their habit. If they do not or are unable to continue use, they may exhibit heroin withdrawal symptoms, including severe stomach aches, muscle cramps, and other symptoms that are similar to the flu. Heroin withdrawal may occur within a few hours after the last time the drug is taken. Symptoms of withdrawal include restlessness, muscle and bone pain, insomnia, diarrhea, vomiting, cold flashes with goose bumps ("cold turkey"), and involuntary leg movements.
Some of the signs and risks associated with heroin use include nausea, vomiting, severe itching, clouded mental functions, infectious diseases including HIV/AIDS and hepatitis (from injection needles), collapsed veins, infection of the heart lining and valves, abscesses at the injection location(s), liver or kidney disease/ and overdose described as reduced heart rate and breathing, sometimes to the point of death.
For the chronic user, withdrawal may be severe and the accompanying cravings may be dramatic. While for most people withdrawal takes days, for some, the symptoms may last for months, and cravings may persist for years. Some users combine heroin with other drugs, especially cocaine and benzos, and this can result in other dangerous effects.